MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked approximately 5.0, 49.0, and 52.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The outer diameter of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the returned device revealed that the od of the embolization coil was measured and found to be within specification.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.The root cause of the embolization coil not be able to advance out of the distal tip of the non-penumbra microcatheter could not be determined.Further evaluation revealed that the pusher assembly was kinked.This type of damage typically occurs due to forceful handling during use.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure treating a pancreatic fistula using penumbra coil 400's (pc400's).During the procedure, the physician deployed and detached three pc400 in the fistula using another manufacturer balloon catheter with no issues.While attempting to advance the fourth pc400 through the balloon catheter, the physician experienced resistance and the pc400 became stuck and unable to advance.Therefore, the pc400 was removed and the procedure was completed using the same balloon catheter and new pc400's.The physician reported flushing between each coil and not using a rotating hemostasis valve.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6149384
Report Number3005168196-2016-01773
Device Sequence Number18845159
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/12/2024
Device Catalogue Number4004C0513
Device Lot NumberF70129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2016
Initial Report FDA Received Date12/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight75